Texas, 2011

Damaging Wind in Texas, July 14, 2011

July 14, 2011 · NWS MAF · 1 event in 1 county or zone

Southeasterly upslope flow, along with increasing low level moisture and daytime heating, resulted in scattered thunderstorms developing over portions of the Davis Mountains and Trans Pecos region of west Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Southeasterly upslope flow, along with increasing low level moisture and daytime heating, resulted in scattered thunderstorms developing over portions of the Davis Mountains and Trans Pecos region of west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 14, 5:19 PM CST, 14 minutes earlier.

Area forecast discussion, Jul 14, 5:19 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 PM CDT THU JUL 14 2011

.DISCUSSION...
PLEASE SEE THE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON OVER THE
DAVIS MOUNTAINS...AND ARE SPREADING NORTHEASTWARD TO JUST SOUTH OF
PEQ. ISOLATED SHOWERS AND THUNDERSTORMS ARE ALSO TRYING TO DEVELOP
NEAR CNM. TEMPO TSRA GROUPS WILL BE INCLUDED FOR THESE
AFOREMENTIONED TERMINALS THROUGH 04Z. ELSEWHERE...EXPECT SOME
PASSING CIRRUS AND A FEW CU PRESENT THROUGH THE EVENING HOURS WITH
SOUTHERLY WINDS NEAR 10 TO 15 KT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78
Hazardous weather outlook, Jul 14, 12:14 PM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
114 PM CDT THU JUL 14 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
114 PM CDT THU JUL 14 2011 /1214 PM MDT THU JUL 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS
SOUTHEASTERN NEW MEXICO...THE UPPER TRANS PECOS AND THE DAVIS
MOUNTAINS. THE GREATEST CHANCE OF THESE OCCURRING WILL BE IN THE
DAVIS MOUNTAINS. WINDS OF 50 MPH AND LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 14, 2:56 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 PM CDT THU JUL 14 2011

TXZ058-074-142130-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
356 PM CDT THU JUL 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN JEFF DAVIS...NORTHWESTERN BREWSTER AND SOUTH CENTRAL REEVES
COUNTIES UNTIL 430 PM CDT...

AT 355 PM CDT...TWO STRONG THUNDERSTORMS WERE LOCATED 8 MILES SOUTH
OF TOYAVALE AND 10 MILES SOUTHEAST OF FORT DAVIS. THESE STORMS WERE
NEARLY STATIONARY. SMALL HAIL UP TO THE SIZE OF PENNIES AND WIND
GUSTS NEAR 50 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
ALSO ACCOMPANY THE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The radar

The Midland/Odessa radar (KMAF), 156 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Reeves

When
July 14, 5:33 PM CST to 5:35 PM CST
Where
Reeves County, 5.17 mi ESE of Verhalen
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
31.090, -103.500

An estimated 20 to 30 power poles were knocked down or damaged along SH 17.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335492.